A recent study indicates that some antidepressants classified as selective serotonin reuptake inhibitors, or SSRIs, pose a small but serious heart risk.
A BBC News story says that U.S. researchers came to that conclusion after examining the medical records of 38,000 patients from New England. They found evidence linking the antidepressants citalopram and escitalopram to a heart rhythm disturbance known as “long QT interval.”
This isn’t the first time that SSRI antidepressants have been associated with health problems. A number of studies have linked pregnant women’s use of SSRI antidepressants with potentially dangerous heart and lung defects in newborns.
SSRI antidepressants include Zoloft and Prozac.
The BBC story says that health regulators in both the United States and the United Kingdom have already warned doctors to be extra careful about the patients to whom they prescribe citalopram and escitalopram.
QT interval, which is measured with an electrocardiogram, varies according to heart rate. It gets longer when the heart beats slower, and shorter when the heart beats faster.
If the interval gets too long, the story says, it can upset the timing of heartbeat and cause dizziness, fainting and even sudden death.
The UK’s Medicines and Healthcare products Regulatory Agency has advised that people with pre-existing heart conditions should get tested before going on either of the drugs.
Patients should consult their doctors before making any changes in their medication. A consultation with an SSRI lawyer is also important if there are significant injuries from SSRIs.
See the story here: